Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Determining cause of Neuropathy
Sep 14, 2012

I would like to know which of the drugs that I am on is the most likely cause of neuropathy and or mytochondrial toxicity? And what I can do about it?

I am on Prezista, Intellence, Isentress, Ziagen, Norvir, Valcyclovier, & Levocarinitine, and have been on all of these drugs except Levocarnitine since March 2008. Until August 2012, I was taking Viread since February 2002. I gave up the Viread and a Lipitor (10mg) in August 2012 because of neuropathy, and rising Magnesium levels. The nerve damage is not only in my feet, but in my eyes, hands, and throughout my body.

Prior to February 2008, I had a 1.2 million viral load, and a 900,000 viral load at the time I started a new drug regimen, so I don't have a lot of options. I have never taken Mariviroc, but tested negative for any benefit, in the latter part of 2007. My T-Cell count was 90 when I started the new regimen and over 600 now. Other factors for giving up Viread were the Magnesium levels approached borderline.

I am suffering from severe neuropathy, which is not only in my feet, but showing up in my eyes, face, hands, etc, and I am concerned about going blind. I am loosing my ability to walk, and my left leg is completely numb. I have been on my current regimen since March 2008, and on Viread since March 2002, and the statins since December 2011. Simply telling me to see my current doctor would not be a satisfactory response, since I that option does not require posting on here.

I had virtually complete resistance to Abacavir Sulfate in 2001, and very little benefit from the Viread when starting a new regimen in 2008. Viread was the only drug I kept from the prior regimen. There was partial resistance to Prezista, at the time I started the drug, but I had never taken it, and it was one of the few drugs available to me.

I would like to know what drugs are most likely causing the mytochondrial toxicity/neuropathy, and what options I have? I am trying to get access to Tanox, and one other drug, to form a new regimen.

Response from Dr. Henry

Have you seen a neurologist to determine the specific type of neuropathy you have? Some vitamin deficiencies can contribute to peripheral neuropathy if not yet checked (ie folic acid and vitamin B12). If you have resistance in the past to abacavir then that drug might not be contributing much. Same is true for tenofovir. If you have fairly significant resistance then often tough to drop the boosted protease inhibitor (Prezista in our case) and that does not often cause severe peripheral neuropathy. None of your other drugs are associated with severe neuropathy in the setting of good viral control and high CD4 counts except on a quite infrequent basis so hard to pin the blame on any one of the drugs. There are not good readily available tests to assess mitochondrial function-that remains a problem in cases like yours. Typical HIV drug related neuropathy most often effects the toes/feet and fingers/hands first so your description of symptoms does not fit the usual scenario. If neuropathy is present then specific nerve tests, even biopsy is sometimes needed to sort out contributing causes. KH



Previous
HIV not detected
Next
Re: A Good Dr. For the patient Med

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement